What is Zopiclone and what to do if you have some after batch 'contaminated'

White pills tipped out of a container
-Credit: (Image: Getty)


Several people have been hospitalised after taking a common sleeping medication. This has caused concern that there could be a 'contaminated batch' of Zopiclone.

Cleveland Police said it had received reports on Friday, June 28, of the adults being taken to North Tees General Hospital in Stockton-on-Tees, County Durham, Wales Online reports. The service is also investigating the death of one man thought to have taken Zopiclone.

A spokesperson said: "Officers are warning drug users of a potentially contaminated batch which could cause significant illness or lead to an overdose."

READ MORE: Popular Nando's dish could help lower your risk of type 2 diabetes

What is Zopiclone?

North Tees General Hospital
People have been hospitalised in Stockton -Credit:Google

The drug is usually used to treat insomnia. It usually takes around an hour to work and helps users to fall asleep faster and stop waking in the night. Zopiclone is usually taken as a tablet but doctors can order it in liquid form.

Which batches are affected and how can I tell?

Reports have centred around Cleveland so far, with the region's police force Issuing a warning to drug users. It has asked anyone with information about the 'contaminated' batch of medication or 'concerns about drugs in the community' should get in touch.

Members of the public have been urged to call Cleveland Police via 101. Information can also be given anonymously through Crimestoppers on 0800 555 111.

What should I do if I have Zopiclone at home?

Anyone who has concerns about any medication they are on, including Zopiclone, should consult their pharmacist before stopping taking any prescription.

Get the biggest stories from around London straight to your inbox. Sign up to MyLondon's The 12 HERE for the 12 biggest stories each day.